Format

Send to

Choose Destination
See comment in PubMed Commons below
Radiology. 2006 May;239(2):392-7. Epub 2006 Mar 16.

Risk of nephropathy after intravenous administration of contrast material: a critical literature analysis.

Author information

1
Department of Radiology, Columbia University Medical Center, Room 3-250, 177 Fort Washington Ave, New York, NY 10032, USA. jhn2@columbia.edu

Abstract

PURPOSE:

To assess the risk of nephropathy after administration of contrast material by reviewing the published literature on intravenous contrast material administration and by separating reports with appropriate control measures from those without such measures.

MATERIALS AND METHODS:

The MEDLINE database was searched for articles published from October 1966 to September 2004 that contained the phrases "contrast," "contrast medium," "contrast media," or "radiocontrast" and any of the words or phrases "nephrotoxicity," "nephropathy," kidney failure," or "renal failure." The identified publications were reviewed and limited to original clinical series. Studies were categorized according to the route of contrast material administration. Those in which an identifiable group of patients received contrast material intravenously were further evaluated to determine which studies compared results with those from a control group of patients who did not receive contrast material.

RESULTS:

Only 40 (1.3%) of 3081 publications had patients who received contrast material intravenously. Of these, only two publications had control groups of patients who received no contrast material. The incidence of postcontrast nephropathy in these two series was not substantially different from that in the control groups.

CONCLUSION:

Properly controlled clinical studies of intravenously administered radiographic contrast media fail to demonstrate renal damage.

Comment in

PMID:
16543592
DOI:
10.1148/radiol.2392050413
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center